Ohio, 2008

Strong Wind in Ohio, September 14, 2008

September 14, 2008 · NWS RLX · 4 events in 4 counties and zones

By mid and late afternoon on Sunday, the 14th, the remnants of Hurricane Ike had raced northeast through Indiana and into northwest Ohio. It was merging with a frontal system in the Ohio Valley.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

By mid and late afternoon on Sunday, the 14th, the remnants of Hurricane Ike had raced northeast through Indiana and into northwest Ohio. It was merging with a frontal system in the Ohio Valley. A strong west to east temperature gradient existed. Readings were in the lower 90s across the western lowlands of West Virginia, while 60s and lower 70s were observed in Indiana. Wind gusts of 40 to 50 mph occurred across southeast Ohio in the late afternoon and early evening. Power outages were reported. In Perry County, roads were blocked by fallen trees and minor roof damage occurred.

Stronger wind gusts had occurred further to the west, across central and western Ohio. Due to the large area affected in Ohio, parts of Perry County were without electricity for 5 days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 14, 12:18 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 14, 12:18 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
118 PM EDT SUN SEP 14 2008

.SYNOPSIS...
A STRONG COLD FRONT MOVES THROUGH THIS EVENING...FOLLOWED BY MUCH
COOLER AIR FOR MONDAY. HIGH PRESSURE BUILDS IN FOR TUESDAY THROUGH
SATURDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
MODELS IN FAIRLY GOOD AGREEMENT WITH A COLD FRONT MOVING THROUGH
THIS EVENING. MODELS HAVE REGION IN THE SPLIT WITH DYNAMICS LIFTING
TO THE NORTH AND SOME CONVECTION TO THE SOUTH...BUT NOT MUCH HERE.
WILL LOWER POPS CONSIDERABLY. AM CONCERNED THAT WITH SUCH STRONG
COLD AIR ADVECTION TONIGHT MIGHT COULD SEE A BIT OF LIGHT RAIN OR
DRIZZLE TOWARD MORNING OUT OF A STRATUS DECK. THIS IS SUPPORTED BY
THE MESO NAM SOUNDINGS...SO WILL LEAVE A SMALL POP IN THE MORNING.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
THE MODEL TIMING ON IKES REMAINS AND THE ASSOCIATED COLD FRONT ARE
IN GOOD AGREEMENT AND ARE ABOUT 6 HOURS FASTER THAN THE PREVIOUS
FORECAST...SO HAVE SPED UP THE TIMING SOME TO HAVE THE HIGHEST POPS
BETWEEN ABOUT 3Z AND 9Z MONDAY.  THE BIGGEST QUESTION IS HOW MUCH
MOISTURE WILL BE AVAILABLE AS ONLY THE NAM MAINTAINS A GOOD BAND OF
MOISTURE WITH THE FRONT.  THE GFS AND ECMWF BOTH PUNCH DRY AIR ALOFT
INTO THE SYSTEM...WHICH WOULD LIMIT RAIN CHANCES.  FOR NOW HAVE
ALLOWED FOR LOW LIKELY POPS IN THE NWRN HALF OF THE CWA BUT JUST
CHANCE SOUTH AND EAST AS THIS DRY AIR MAY PRECLUDE THE SHOWERS FROM
SWEEPING ACROSS THE AREA.

ON MONDAY...THE MODELS SHOW NOT ONLY THE DRY AIR ALOFT BUT ALSO A
STRONG TEMPERATURE CAP/INVERSION BETWEEN 800 MB AND 600 MB.  SO FOR
THAT REASON AND THE FACT THAT THE FRONT IS NOW WELL EAST OF THE
REGION...QUICKLY TAPER OFF ALL POPS AFTER 12Z.

AT THE SURFACE...HIGH PRESSURE BUILDS IN MONDAY NIGHT AND LINGERS
THROUGH TUESDAY NIGHT.  THE MODELS HOWEVER DIFFER IN THE UPPER LEVEL
PATTERN AS THE GFS CONTINUES TO TRY AND DEVELOP A CLOSED LOW OVER
EASTERN KY AND TN ON TUESDAY. BUT IT IS A LONE MODEL DOING SO. THE
NAM/ECMWF/CANADIAN...ALL ARE PROGRESSIVE WITH THE NEXT SHORTWAVE
TROUGH PASSING THROUGH THE LONG WAVE TROUGH EAST/RIDGE WEST
PATTERN.  SO FOR NOW LEFT SOME CLOUDS IN THE SERN MOUNTAINS OF WV
AND SWRN VA...BUT OTHERWISE...NOT BUYING THE GFS SO HAVE GONE MAINLY
DRY WITH THE POPS.

FOR TEMPERATURES...HAVE GONE TOWARD THE WARMER GUIDANCE MOST
PERIODS...EXCEPT FOR MONDAY NIGHT WHERE RADIATIONAL COOLING SHOULD
ALLOW FOR MORE COOLING THAN SHOWN BY THE MAV.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
SURFACE HIGH PRESSURE BUILDS IN ON WEDNESDAY AND HOLDS IN PLACE
THROUGH SATURDAY.  ONLY THE GFS IS INDICATING THAT THE UPPER LOW
WILL FORM SO HAVE LEANED TOWARD THE ECMWF SOLUTION PER HPC AND HAVE
GONE DRY FOR THE PERIOD.  SHOULD GRADUALLY SEE THE RIDGING OVER THE
WESTERN US SLIDE EAST DURING THE WEEK...WHICH WILL KEEP THE DRY
WEATHER WITH A SLOW WARMING TREND.  FOLLOWED HPC TEMPERATURES WITH
SOME SLIGHT TWEAKS HIGHER BASED UPON THE 00Z ECMWF 850 MB TEMP
FORECAST.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON AS THE REMAINS OF IKE
LIFT NORTHWARD. AS IKE MOVES NORTH OF THE REGION WITHOUT PROVIDING
ANY PRECIPITATION...AN ASSOCIATED COLD FRONT WILL PUSH THROUGH THIS
EVENING. PRECIPITATION ALONG THIS FRONT IS IFFY AT BEST. BEHIND THE
FRONT TONIGHT CEILINGS WILL GRADUALLY LOWER IN THE COLD AIR
ADVECTION...WITH SOME MVFR CEILINGS EXPECTED INTO MONDAY.

AVIATION OUTLOOK /BEYOND 18Z MONDAY/...
IFR FOG AND/OR LOW STRATUS POSSIBLE MONDAY NIGHT TO EARLY TUESDAY
MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/RPY
NEAR TERM...RPY
SHORT TERM...KTB
LONG TERM...ESS
AVIATION...RPY
Hazardous weather outlook, Sep 14, 3:41 AM EST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
441 AM EDT SUN SEP 14 2008

KYZ103-105-OHZ076-VAZ003-004-WVZ005>011-013>020-024>040-046-047-
150845-
BOYD-LAWRENCE KY-WASHINGTON-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
441 AM EDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ101-102-OHZ066-067-075-083>087-150845-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-
441 AM EDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT MAY PRODUCE
WIND GUSTS APPROACHING OR EXCEEDING SEVERE LIMITS DURING THE LATE
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Athens

When
September 14, 2:00 PM EST to 6:30 PM EST
Where
Athens forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
September 14, 2:00 PM EST to 6:30 PM EST
Where
Perry forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Strong Wind, Vinton

When
September 14, 2:00 PM EST to 6:30 PM EST
Where
Vinton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Strong Wind, Morgan

When
September 14, 2:00 PM EST to 6:30 PM EST
Where
Morgan forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129971, 129972, 129973, 129974.